Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


MITOCHONDRIA
Mar 7, 2007

Dr. Keith Henry:

I am sending these follow up "side effect" questions on behalf of two friends who were diagnosed as being HIV positive in March of 1994. We are "very concerned" about the possible serious effects of HIV meds on the mitochondria.

If certain HIV meds effect the mitochondria - how long will it take (in years) before the damage to the mitochondria becomes irreparable?

What is done (for the patient) if the physician determines certain drugs are effecting the function of the patients mitochondria?

How is damage to the mitochondria monitered by the Infectious Disease Physician?

Are Infectious Disease Physicians required to inform their patients concerning the serious health risk that many of the HIV meds will cause - mainly the risk of serious mitochondrial damage?

It is vitally important that I recieve some specific answers to these questions - on behalf of some "very concerned friends" who have been on these meds for some years now.

THANK YOU! from rvenne718@aol.com

Response from Dr. Henry

HIV infection itself may cause some level of mitochondrial dysfunction. Certain HIV drugs (mostly thymidine analogues such as stavudine=D4T and zidvoduine= AZT) can cause mitochondrial toxicity in patients. The degree of mitochondrial toxicity may vary greatly from clinically insignificant even after many years to very serious toxicity such as lactic acidosis. There may be a genetic component that still needs tob be further defined. Most patients seem to do OK with AZT or D4T containing regimens but a significant fraction develop problems so that there is interest in using thymidine sparing regimens often using abacavir or tenofovir instead of D4T or AZT. Carefully monitoring a patients clinical and blood work status can detect signs of mitochondrial toxicity and switching off the offending drug early is generally effective at preventing the development of more serious problems. Issues relating to side effects of HIV drugs are generally discussed by a prescribing clinician and/or materials provided to patients about their particular drug regimen. Many newer HIV regimens have little to no discernible negative effect on mitochondria.KH



Previous
Viread Kidney Problems
Next
Side Effect: Fatigue, Fatigue, and more Fatigue

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement